Many Teens Using Unregulated Supplements to Alter Appearance

Share this content:
Many Teens Using Unregulated Supplements to Alter Appearance
Many Teens Using Unregulated Supplements to Alter Appearance

MONDAY, June 27, 2016 (HealthDay News) -- Many teens are turning to risky, unregulated supplements to change their appearance, according to a new report from the American Academy of Pediatrics (AAP) published online June 27 in Pediatrics.

Based on U.S. surveys of eighth- through 12th-grade students, 5 to 7 percent of teen boys use steroids, as many as one in five use creatine, and 20 percent take protein supplements, report coauthor Michele LaBotz, M.D., member of the AAP's Council on Sports Medicine and Fitness, told HealthDay. Many young people using protein supplements aren't playing sports, the authors note. "Doctors think of performance-enhancing substance use as an athlete problem, but many non-athletes are using these substances for appearance enhancement," LaBotz said.

While boys tend to go for protein supplements, caffeine, steroids, and creatine, nonprescription weight-loss supplements are popular among girls, the authors found. Over-the-counter supplements, which were deregulated in 1994, are the substances used most often by teens, LaBotz said. Studies have shown many are contaminated with toxic heavy metals, such as lead and mercury, or steroids and stimulants like amphetamines.

The report urges doctors to educate parents and teens about the dangers of these supplements and discourage their use.

Full Text

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

900 Steps Tied to Functional Decline in Hospitalized Seniors

<900 Steps Tied to Functional Decline in Hospitalized ...

Walking <900 steps/day linked to hospitalization-associated functional decline

Thromboprophylaxis Not Effective After Knee Arthroplasty, Casting

Thromboprophylaxis Not Effective After Knee Arthroplasty, Casting

Does not prevent venous thromboembolism after knee arthroplasty, casting of lower leg

ASH: Lower Rate of Sickle Cell Pain Crises With Crizanlizumab

ASH: Lower Rate of Sickle Cell Pain Crises ...

Lower rate of crises per year; longer median time to first, second crises with high-dose therapy

is free, fast, and customized just for you!

Already a member?

Sign In Now »